Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Springfield, MO

February 26, 19986 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Feb 26, 1998, 6:42 PM CST for 6 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 1998, 6:42 PM CST (00:42 UTC)
Expired
Feb 27, 1998, 12:45 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270042
FFWSGF
MOC043-067-153-213-225-229-270645-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CST THU FEB 26 1998

* FLOOD WARNING FOR
  EASTERN CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
  WEBSTER COUNTY - SOUTHWESTERN MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 1245 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  HIGHWAY 38 3 MILES NORTH OF ROUTE AA IN WEBSTER COUNTY
  HIGHWAY 176 1 MILE WEST OF ROUTE 160 IN TANEY COUNTY
  HIGHWAY T 4 MILES WEST OF ROUTE J IN OZARK COUNTY
  HIGHWAY FF 2 TO 4 MILES EAST OF ROUTE 14 IN DOUGLAS COUNTY

* CAUSE AND EFFECT
  MODERATE RAINFALL CONTINUES TO FALL ACROSS THE AREA
  ...ON TOP OF A NEARLY SATURATED GROUND.  LAW ENFORCEMENT IN WEBSTER
  COUNTY REPORTED SOME LOW WATER BRIDGE CROSSINGS HAVE WATER OVER THE
  ROAD AT 635 PM

* FORECAST CONDITIONS
  RAINFALL WILL CONTINUE THROUGH 930 PM...AND MORE
  SHOWERS AND A FEW THUNDERSTORMS WILL MOVE NORTHEAST
  OUT OF NORTHERN ARKANSAS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAYp BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 26, 2:20 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 26, 2:20 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST THU FEB 26 1998

FORECAST PROBLEMS...CLOUDS...PCPN AND POSSIBLE FOG.

18Z SFC CHART...HAS LOW PRESSURE OVER NORTHERN MISSOURI...WITH COLD
FRONT EXTENDING SOUTHWEST TO JUST WEST OF SPRINGFIELD...THEN
SOUTHWEST TO WEST OF FYV INTO EASTERN OK.  RAPID CLEARING NOTED WEST
OF FRONT OVER KANSAS AND OKLAHOMA. SHOWERS WERE BEGINNING TO
REDEVELOP ALONG AND JUST EAST OF THIS FRONT.

MODELS CONTINUE TO BRING VORTICITY MAX OVER SOUTHERN TX RAPIDLY
NORTHEAST DURING THE NEXT 24 HOURS...WITH POSSIBLE HEAVY
PCPN OVER THE SOUTHEASTERN PART OF MISSOURI. A COMPROMISE BETWEEN
THE FASTER ETA AND NGM LOOKS BEST AT THIS POINT. BELIEVE
MOST OF THE HEAVIER PCPN SHOULD STAY EAST OF OUR CWA.

COLD FRONT EXPECTED TO MOVE ACROSS AREA TONIGHT WITH SOME CLEARING
TAKING PLACE OVER THE WESTERN 2/3 OF AREA.  IN PLACES THAT DO CLEAR
TONIGHT...FOG MAY BE A PROBLEM IF WINDS DIE DOWN ENOUGH.

UPPER LEVEL LOW PRESSURE SETTLES IN OVER IOWA BY FRIDAY EVENING WITH
SPOKES OF ENERGY ROTATING AROUND IT. MEAN RH CREEPS SOUTHWARD DURING
THE PERIOD WITH MOST OF AREA BECOMING CLOUDY AGAIN ON FRIDAY.
A VORTICITY LOBE MOVING THROUGH ON FRIDAY NIGHT MAY BRING SOME LIGHT
SHOWERS OR SNOW.

RECOMMENDATIONS (FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY)

JLN/SE KANSAS...TONIGHT...CLEARING AND COOLER. LOW 30 TO 35. WIND
NORTHWEST AROUND 10 MPH.

SGF...TONIGHT...SLIGHT CHANCE OF SHOWERS EARLY THEN DECREASING
CLOUDINESS.  COOLER WITH THE LOW NEAR 30. WIND NORTHWEST AROUND 10
MPH.

AIZ/VIH...TONIGHT...50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING...THEN MOSTLY CLOUDY. TURNING COOLER WITH THE LOW IN
THE MIDDLE 30S.  WIND BECOMING NORTHWEST AROUND 10 MPH.

UNO...TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING THEN
MOSTLY CLOUDY. LOW IN THE MIDDLE 30S.  WIND
BECOMING NORTHWEST AROUND 10 MPH.

CCF...
SGF BE 031/049 030/043 028 24211
JLN BE 033/050 031/045 031 24111

JOHNSON

In the hours before

Special weather statement, Feb 26, 1:00 PM CST, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 26 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...HEAVY RAIN POSSIBLE OVER THE EASTERN OZARKS THIS AFTERNOON...

A COLD FRONT OVER THE WESTERN PART OF MISSOURI IS EXPECTED TO MOVE
EAST ACROSS THE REGION THIS AFTERNOON. THIS COLD FRONT COMBINED
WITH AN UPPER LEVEL DISTURBANCE MOVING RAPIDLY NORTHEAST FROM TEXAS
WILL CAUSE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER THE
EASTERN PART OF THE MISSOURI OZARKS THIS AFTERNOON.

THE GREATEST THREAT FOR HEAVY RAIN WILL BE EAST OF A LINE FROM
GAINESVILLE TO OSAGE BEACH WITH ANOTHER ONE HALF TO ONE INCH OF RAIN
POSSIBLE THIS AFTERNOON.

AS THE COLD FRONT MOVES EAST MUCH COOLER AIR WILL MOVE IN BEHIND
THIS FRONT WITH TEMPERATURES FALLING INTO THE 40S OVER THE AREA
THIS AFTERNOON AND EVENING.

ALTHOUGH THUNDERSTORMS ARE POSSIBLE OVER THE EAST PART OF THE
OZARKS THIS AFTERNOON AND EARLY THIS EVENING...THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

STORM SPOTTER ACTIVATION WILL NOT BE NEED THIS AFTERNOON OR TONIGHT.

JOHNSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 10:08 PM CSTFlash Flood WarningSGFMiller2 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.